Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS State College, PA

April 27, 2018Centre County, Clinton County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Apr 27, 2018, 9:02 PM EDT for Centre County, Clinton County, Pennsylvania. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 27, 2018, 9:02 PM EDT (01:02 UTC)
Expired
Apr 27, 2018, 10:00 PM EDT
In force
58 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Centre County, PA, Clinton County, PA

The radar

The State College radar (KCCX), 53 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.0 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1468 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WUUS51 KCTP 280102
SVRCTP
PAC027-035-280200-
/O.NEW.KCTP.SV.W.0004.180428T0102Z-180428T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
902 PM EDT FRI APR 27 2018

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Central Centre County in central Pennsylvania...
  Southeastern Clinton County in north central Pennsylvania...

* Until 1000 PM EDT

* At 902 PM EDT, a severe thunderstorm was located over Milesburg,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Bellefonte, Lock Haven, Zion, Madisonburg, Rebersburg, Milesburg,
  Bald Eagle State Park, Aaronsburg, Blanchard and Mackeyville.

For those driving on Interstate 80, this includes areas between the
Snow Shoe and Mile Run exits, specifically from mile markers 150 to
195.

This includes Interstate 99 from mile markers 77 to 85.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4108 7718 4107 7716 4107 7714 4104 7714
      4100 7719 4092 7727 4084 7787 4090 7793
      4101 7793 4117 7727
TIME...MOT...LOC 0102Z 255DEG 27KT 4093 7783 

HAIL...<.75IN
WIND...60MPH
 
$$

Lambert
1 follow-up statement
472 
WWUS51 KCTP 280131
SVSCTP

Severe Weather Statement
National Weather Service State College PA
931 PM EDT FRI APR 27 2018

PAC027-035-280200-
/O.CON.KCTP.SV.W.0004.000000T0000Z-180428T0200Z/
Centre PA-Clinton PA-
931 PM EDT FRI APR 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM EDT
FOR EAST CENTRAL CENTRE AND SOUTHEASTERN CLINTON COUNTIES...

At 931 PM EDT, a severe thunderstorm was located over Lamar, moving
east at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

This severe storm will be near...
  Mackeyville, Rebersburg and Mill Hall around 940 PM EDT.
  Castanea around 950 PM EDT.
  Carroll around 1000 PM EDT.

Other locations impacted by this severe thunderstorm include
Loganton, Howard, McCall Dam State Park and Beech Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Frequent cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4108 7718 4107 7716 4107 7714 4104 7714
      4100 7719 4092 7727 4086 7772 4093 7777
      4107 7768 4117 7727
TIME...MOT...LOC 0131Z 255DEG 27KT 4099 7755 

HAIL...<.75IN
WIND...60MPH
 
$$

Lambert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 27, 7:54 PM EDT, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 27, 7:54 PM EDT, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service State College PA
754 PM EDT Fri Apr 27 2018

.SYNOPSIS...
Low pressure will track northward along the Mid Atlantic coast
this morning, then into New England late today. A cold front
will push through Pennsylvania on Saturday. An upper low will
pivot over the area Sunday, then lift out next week as an
anomalous upper level ridge builds along the east coast.

&&

.NEAR TERM /UNTIL 7 AM SATURDAY MORNING/...
Ltg on the decrease as it moves deeper into central PA, most
likely losing some heating/instability help. Dewpoints so low -
but were even lower (m30s) back over OH when storms formed
there. The first few of these current showers/storms started
over PBZ. Have mentions of isolated TS in the grids, but it
looks worse on the maps than it really is going to be. Showers
will be most numerous - and nearly constant over the NW 3 or so
counties this evening.

Prev...
Another trough is streaming in from the west. This will cause
the brief clearing skies to cloud up once again. Have trended
temperatures slightly warmer. Given the weak instability with
this trough and incoming showers, there should be isolated
thunderstorms through the central and NW mtns late this
afternoon through the early evening hours. That trough will then
been followed by a cold front that will move through overnight
into Saturday morning. Have adjusted pops accordingly.

&&

.SHORT TERM /7 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/...
Modest instability, combined with passage of shortwave, should produce
scattered showers this evening, mainly over the northwest
portion of the forecast area. Will maintain mention of possible
thunder over the northwest counties, where HREFV2 is showing
some minimal CAPE.

For most of the area, expect dry conditions late tonight, as
large scale subsidence arrives in wake of shortwave. However,
will reintroduce the chance of showers toward dawn over
Warren/Mckean counties in association with approaching cold
front.

Upper low and associated cold front will push into the area
Saturday, likely accompanied by a round or two of showers in
most spots. There could even be enough diurnal heating/destabilization
for a late day tsra with fropa over the southeast counties.

Partly sunny skies ahead of the front should push temps into the
60s over the eastern half of the forecast area, while reading
max out in the 50s over the west.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
All med range guidance indicating upper low will pivot over
central Pa Sunday. Low level instability caused by cold temps
aloft will result in plenty of stratocumulus, especially over
the northern/western mountains. Although the lake/850mb temp
difference is not quite large enough for lake effect, do expect
some orographic snow showers across the Alleghenies Sat night
into Sunday, with a possible coating in some spots early Sunday
morning.

Model 850mb temps of around -4C indicate max temps Sunday will
be no better than the low 40s over the northwest mountains and
the low to mid 50s across the Susq Valley. Adding to the chill
will be a gusty northwest wind. Bufkit soundings support
frequent gusts in the 20-25kt range during the afternoon.

A brighter, milder day is expected Monday, as upper low shifts
into New England. However, the real warm up will occur during
mid week, as upper low lifts out and is replaced by anomalous
upper level ridging along the east coast. 8h temps from med
range guidance surge to near 15C by Thursday, which could
support max temps in the low to mid 80s in valley locations.

NAEFS and ECENS showing a quasi-stationary frontal boundary not
too far north of Pa the second half of the week, so will maintain
at least a chance of a shower/tstorm Wed/Thu, mainly near the NY
border.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR is dominant as central PA is currently in between systems
this afternoon. MVFR is at LNS and THV though this will break
down as another trough moves in late afternoon. MVFR cigs are
possible late this afternoon at BFD and JST with VCTS possible
at BFD, though given the isolated nature of any storms this
evening have left them out of the TAFS. As the cold front
approaches this evening have dropped cigs and vsbys west to east
overnight into tomorrow. Light showers will accompany the front
tonight into tomorrow. Restrictions will slowly improve late
tomorrow after frontal passage.

Outlook...

Sat...Showers, especially early.

Sun...Breezy. AM low cigs/flurries possible W Mtns.

Mon...No sig wx expected. Breezy early.

Tue...No sig wx expected.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Dangelo/Ceru
SHORT TERM...Fitzgerald/Ceru
LONG TERM...Fitzgerald/Gartner
AVIATION...Ceru/RXR
Hazardous weather outlook, Apr 27, 6:19 AM EDT, 14 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
619 AM EDT Fri Apr 27 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-281030-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
619 AM EDT Fri Apr 27 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 27, 8:11 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service State College PA
811 PM EDT FRI APR 27 2018

PAZ017>019-024>026-280115-
Northern Centre PA-Clearfield PA-Blair PA-Cambria PA-Huntingdon PA-
Southern Centre PA-
811 PM EDT FRI APR 27 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF CLEARFIELD...
HUNTINGDON...CENTRE...BLAIR...AND CAMBRIA COUNTIES UNTIL 915 PM
EDT...

At 808 PM EDT, Doppler radar indicated a broken line of strong
thunderstorms extending from 7 miles north of Lecontes Mills to near
Woodland to near Houtzdale to near Prince Gallitzin State Park to
Cresson.

Movement was east at 30 mph.

Westerly wind gusts of 35 to 45 mph are possible.

Strong thunderstorms will be near...
  Lecontes Mills and Woodland around 815 PM EDT.
  Osceola Mills and Sandy Ridge around 825 PM EDT.
  Altoona, South Philipsburg and Chester Hill around 830 PM EDT.
  Tyrone, Pine Glen and Moshannon around 835 PM EDT.
  Bald Eagle around 840 PM EDT.
  Black Moshannon State Park, Sinking Valley and Warriors Mark
  around 845 PM EDT.

Other locations impacted by these storms include West Decatur,
Tunnelhill, Ramey, Spring Hill and Cassandra.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4061 7858 4099 7837 4123 7833 4122 7810
      4117 7806 4114 7801 4118 7797 4121 7797
      4121 7794 4125 7790 4118 7790 4118 7782
      4110 7773 4045 7807 4037 7867
TIME...MOT...LOC 0008Z 251DEG 28KT 4119 7827 4101 7830 4082 7841 4065
7848 4046 7857

Lambert
Special weather statement, Apr 27, 8:20 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service State College PA
820 PM EDT FRI APR 27 2018

PAZ026>028-280045-
Juniata PA-Huntingdon PA-Mifflin PA-
820 PM EDT FRI APR 27 2018

...A STRONG THUNDERSTORM WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
AND JUNIATA COUNTIES UNTIL 845 PM EDT...

At 820 PM EDT, Doppler radar indicated a strong thunderstorm near
Raystown Dam, moving east at 35 mph.

Winds in excess of 40 mph are possible.

Locations impacted include...
Lewistown, Huntingdon, Yeagertown, Raystown Dam, Juniata Terrace,
Strodes Mills, Blacklog, Highland Park, Belleville, Rockhill Furnace,
Mount Union, Allensville, Burnham, Alfarata, Waterfall, Saltillo,
Shade Gap, Mapleton, Atkinson Mills and Shirleysburg.

LAT...LON 4009 7790 4011 7794 4013 7808 4018 7815
      4045 7807 4061 7798 4067 7738 4023 7774
      4020 7778 4008 7786
TIME...MOT...LOC 0020Z 260DEG 31KT 4036 7798

Dangelo
Special weather statement, Apr 27, 8:52 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service State College PA
852 PM EDT FRI APR 27 2018

PAZ012-018-019-026-027-045-280130-
Northern Centre PA-Southern Clinton PA-Northern Clinton PA-
Huntingdon PA-Mifflin PA-Southern Centre PA-
852 PM EDT FRI APR 27 2018

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF HUNTINGDON...MIFFLIN...
CENTRE...AND CLINTON COUNTIES UNTIL 930 PM EDT...

At 850 PM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Clarence to near Julian to Port Matilda to
Spruce Creek. Movement was east at 35 mph.

Wind gusts of 50 mph are possible.

Those attending the Movin' On concert at Penn State should take
shelter to stay safe from the lightning and gusty winds.

Locations impacted include...
State College, Bellefonte, Monument, Glen Union, Franklinville, Port
Matilda, Whipple Dam State Park, Ramblewood, Zion, Pine Grove Mills,
Madisonburg, Houserville, Milesburg, Bald Eagle State Park, Clarence,
Spruce Creek, Pleasant Gap, Park Forest Village, Snow Shoe and Centre
Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4131 7754 4095 7749 4067 7761 4050 7815
      4055 7814 4053 7817 4055 7819 4072 7815
      4074 7812 4075 7814 4090 7803 4115 7799
      4130 7762
TIME...MOT...LOC 0050Z 247DEG 29KT 4113 7794 4093 7795 4078 7806 4059
7811

Dangelo

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 27, 8:11 PM EDTSpecial Weather StatementCTPBlair, Centre64 min
Apr 27, 8:20 PM EDTSpecial Weather StatementCTPHuntingdon, Mifflin25 min
Apr 27, 8:26 PM EDTSevere Thunderstorm WarningCTPCentre, Clearfield34 min
Apr 27, 8:52 PM EDTSpecial Weather StatementCTPCentre, Clinton38 min
Apr 27, 9:43 PM EDTSpecial Weather StatementCTPLycoming, Union47 min
Apr 27, 10:05 PM EDTSpecial Weather StatementCTPFranklin, Fulton, Huntingdon, Mifflin55 min
Apr 27, 11:38 PM EDTSpecial Weather StatementCTPAdams, Cumberland, York52 min
Apr 28, 5:18 AM EDTDense Fog AdvisoryCTPLancaster, Lebanon, York4 hr
Apr 28, 9:03 AM EDTDense Fog AdvisoryCTPLancaster, Lebanon, York117 min
Apr 28, 4:03 PM EDTSpecial Weather StatementCTPAdams, Lancaster, Lebanon, Schuylkill, York27 min
Apr 28, 4:56 PM EDTSpecial Weather StatementCTPLancaster34 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.